Tardive dyskinesia (TD) is caused by the long-term administration of drugs that block dopamine receptors, particularly D2-receptors.
It occurs in 20% of patients taking a typical antipsychotic for more than 3 months, particularly in the elderly and in those taking higher doses. It is also associated with the long-term use of metoclopramide.
It is characterized by repetitive, involuntary movements. Some examples:
- Tongue movements
- Lip smacking
- Lip puckering
- Pursing of the lips
- Excessive eye blinking
- Rapid, involuntary movements of the limbs, torso, and fingers may also occur. In some cases, an individual's legs can be so affected that walking becomes difficult or impossible.
- Rhythmical chewing movements are made worse by anxiety and are reduced or absent during sleep.
Treatment includes withdrawing the causal drug; if it is caused by metoclopramide, substitute domperidone; if it is caused by a typical antipsychotic, substitute an atypical antipsychotic.
The most popular benzodiazepine for the treatment of TD is clonazepam.
Valbenazine has been approved for tardive dyskinesia.
Adapted from Palliative Care Formulary 4e. Twycross and Wilcock (eds). palliativedrugs.com Ltd, United Kingdom, 2011. (p. 747)